SummaryRead the full fact sheet
- Alcohol, medications, illegal drugs and some herbal remedies can cause harm if you take too much. This is called overdose.
- Your risk of overdose increases when you take more than one of these substances at a time, or if your body is not used to taking a substance.
- If someone has had an overdose, or if you think they might have, call triple zero (000) for an ambulance immediately.
An overdose is when you take a toxic (poisonous) amount of a drug or medicine. It is important to remember that not all overdoses are fatal or life threatening, however medical advice should always be sought if overdose is suspected or has occurred.
An overdose is a medical emergency that requires immediate medical attention. Always call triple zero (000) if you know or think that someone has had an overdose.
Substances that people can overdose on include:
Symptoms of overdose
A wide range of signs and symptoms can occur when a person overdoses, and everyone responds differently. Signs and symptoms depend on a variety of factors including:
- which substance (or substances) they took
- how much they took
- how they took it
- their state of health
- their age
- other factors.
Symptoms of a drug overdose (including alcohol poisoning) may include:
- nausea and vomiting
- severe stomach pain and abdominal cramps
- loss of balance
- loss of co-ordination
- being unresponsive, but awake
- limp body
- seizures (fitting)
- drowsiness and confusion
- slow or erratic pulse
- difficulty breathing, shallow or erratic breathing or not breathing at all
- visual disturbances
- choking or gurgling sounds
- snoring deeply
- blue fingernails or lips
- pale or clammy face
- loss of consciousness.
First aid for overdose
If you think someone has taken an overdose:
- Stay calm.
- Call triple zero (000) for an ambulance.
- If the person is unconscious but breathing, place them gently on their side in the recovery position. Ensure their airway remains open by tilting the head back and lifting the chin. (This can help them to breathe and stop them from choking if they vomit.)
- Check breathing and monitor their condition until help arrives.
- Do not try to make the person vomit.
- Do not give them anything to eat or drink.
- Keep any pill containers to take to the hospital.
An overdose can still be an emergency, even if the person seems okay at first. Paracetamol overdose is an example of this.
Consider first aid and naloxone training for an overdose response
Some knowledge of basic first aid could mean the difference between life and death in an emergency. Consider:
- Overdose first-aid and naloxone training – Victoria has various health services that can teach you how to prevent, recognise and respond to a drug overdose. They will also organise free naloxone (a medication that can reverse opioid overdose) for you to carry if you’re at risk of experiencing or witnessing an opioid overdose. Many people carry naloxone and have used it to reverse thousands of overdoses. See the ’where to get help’ section of this fact sheet for service details.
- A first-aid course – so that you will be able to manage if someone is injured or becomes ill.
Paracetamol is a common form of pain management and is also used to reduce fever. It is usually bought over the counter without a prescription.
It is one of the most common medicines taken by young children in an accidental overdose.
Signs of paracetamol overdose include:
- abdominal pain
Another name for paracetamol is acetaminophen (often known by its brand name, Panadol®).
There is only a small difference between the maximum daily dose of paracetamol and an overdose, which can cause liver damage.
Large amounts of paracetamol are very dangerous, but the effects often don’t show until about 2 to 3 days after taking the tablets. Treatment must start early to be effective, before the effects begin.
Always seek treatment for paracetamol overdose immediately, even if the person seems quite well.
Treatment for drug overdose
Medical care for overdose depends on:
- The drug (or drugs) taken.
- The dose.
- When and how the drug was taken.
- What else it was taken with.
- The effect on the person – including any medical complications resulting from the overdose.
If you go to hospital for a suspected drug overdose, the healthcare team will:
- – which may include blood tests, observation and psychological review.
- Remove the drug from your body – for example, by giving activated charcoal, which binds the drug so the body can’t absorb it.
- Administer an antidote, when possible – for example, naloxone hydrochloride (brand names Prenoxad®, Nyxoid®, Narcan®) is a drug that can reverse opioid overdose.
- Admit you to hospital for further treatment.
A follow-up appointment with your doctor is important for everyone who has had an overdose. Your doctor can monitor your healing, advise on continued treatment (if required) or arrange for further help (referral).
Self-care after treatment with activated charcoal
If you were given charcoal in hospital, you will pass it with your next bowel motion in a day or two. Home care suggestions include:
- Follow all instructions given by the doctor.
- Drink plenty of water to avoid constipation.
- Be aware that charcoal could interfere with the effectiveness of other medications you may be taking. For example, if you are taking the oral contraceptive pill, you will need to use another method of contraception until your next period. If you are unsure about how charcoal may affect your other medications and what to do about it, ask your doctor.
Reasons for overdose
Taking an overdose may be:
- Accidental – if a person takes the wrong substance or combination of substances in the wrong amount or at the wrong time without knowing that it could cause them harm. This may include people who take a drug to get a certain desired effect (for example to get ‘high’ or reduce unpleasant emotions), but don’t realise the strength or ingredients of what they’re taking.
- Intentional – a person takes an overdose to inflict (which may be a cry for help or a suicide attempt).
Sometimes it’s unclear if an overdose was accidental or intentional. There may be elements of both. It’s important not to judge people who have experienced an overdose, and to keep an open mind about the reasons.
Overdose risk factors
- More than one substance is taken at the same time.
- The body is not used to taking a certain substance.
Some ways to avoid overdose include:
- . Always read medication labels carefully. Take prescription medications only as directed. Keep all medications in their original packaging.
- Avoid drugs of any kind unless advised by a doctor.
- Always tell your doctor or other health professional if you have had an overdose before.
- Do not keep medications you no longer need. Return them to the pharmacist.
- Keep all medicines, alcohol, drugs and poisons locked away in a safe secure place and out of reach of children.
- Be careful when taking different substances (including alcohol) at the same time. They can interact negatively and increase your risk of overdose.
Drug use precautions
The best way to avoid overdose from illegal drugs is not to use them. If you do use them, take these precautions:
Start low and go slow:
- If you haven’t used illegal drugs (such as ) for a while, your tolerance is likely to be a lot lower than it was before – use a smaller amount.
- If using drugs from an unknown source or of unknown purity, have a smaller amount at first.
- If you have any unexpected or delayed reaction to a drug, do not take more.
- Make sure you’re in a safe environment with people you trust.
- Try to avoid using alone – let someone know where you are and what you are doing, or have a friend with you.
- Keep naloxone on hand – if you’re using opioid drugs like heroin, morphine or oxycodone – it helps temporarily reverse the effects of opioids.
- Check any recent . Remember, other false or contaminated drug products may be circulating, even if no warning has been issued about them.
Where to get help
- In an emergency, always call triple zero (000)
- Emergency department of your nearest hospital
- Tel. – for advice when poisoning or suspected poisoning occurs and for poisoning prevention information (24 hours, 7 days)
- Tel. – for 24-hour confidential drug and alcohol telephone counselling, information and referral. Free overdose training and naloxone from a health service is also available
- Tel. or email: – for overdose training and naloxone from peers (the DOPE program)
- Tel. – free confidential telephone service run by Harm Reduction Victoria
- Tel. – for information and support for people concerned about a relative or friend using drugs
- (first aid courses) Tel.